Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 153, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 30, 2004, 5:50 PM CDT for Macoupin County, Montgomery County, Illinois. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2004, 5:50 PM CDT (22:50 UTC)
- Expired
- May 30, 2004, 6:15 PM CDT
- In force
- 25 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
Counties Macoupin County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 5:57 PM CDT | TSTM WND DMG | 3 Nw Litchfield, IL | TOPS OF TREES BROKEN...ESTIMATED 80 MPH WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 1:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1629 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 302250
SVRLSX
ILC117-135-302315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT SUN MAY 30 2004
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS
EASTERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS
* UNTIL 615 PM CDT
* AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER GILLESPIE...MOVING NORTHEAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
HILLSBORO
RAYMOND
WITT
NOKOMIS
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3921 9008 3902 8998 3901 8974 3934 8912
3939 8953
$$
RP/JCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 5:10 PM CDT, 40 minutes earlier.
Area forecast discussion, May 30, 5:10 PM CDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT SUN MAY 30 2004
.DISCUSSION...
CURRENTLY AND IN THE NR-TERM...SIGFNT SVR WX OUTBREAK OCCURRING
ATTM. NOT ONLY A SVR THREAT HIGHLIGHTED BUT ALSO FLOODING GIVEN HVY
RAFL THAT OCCURRED JUST A FEW DAYS AGO AND VERY EFFICIENT RAFL
PRODUCERS ON RADAR ATTM...SO WL CONT FFA THRU MDNGT. THE ACTIVITY
IS XPCTD TO EXIT FA BY MDNGT AS FNT PUSHES THRU AND STG MID-LVL
Q-VEC DIV MOVS THRU.
THE FCST PROBLEM FOR THE NEXT COUPLE OF DAYS THEN TURNS TO NEG-TILT
TROF OVR UPR MS VLY AND ASSOC PCPN CHCS. BY WED...THIS TROF IS GONE
WITH A PREDOMINATELY NWLY UPR FLO TAKING HOLD THRU NXT WKND.
MOISTURE MON THRU WED WL BE AOB NORMAL...WITH PWATS BTWN .6 AND
.85. EVEN B-LYR MOISTURE WL BE RATHER LIMITED...AND THUS POPS FOR
MON AND TUE WL BE LIMITED TO 30 OR BLO DESPITE DECENT INSTAB AT MID
LVLS...ESP ON MON. BY WED...MID LVL SYS AND FNT HV PUSHED THRU FA
TO LWR POPS A TAD THAT DAY.
THRU WED...FCST TEMPS WL BE AT OR SLGTLY BLO NORMAL FOR ERL JUN AS A
SERIES OF COOLER HI PRES BLDS INTO FA. GENERALLY SIDED WITH THE
WRMR GUIDANCE HOWEVER...ESP AT NIGHT...AS WLY SFC WNDS NOT
NECESSARILY A GOOD CLIMATOLOGICAL IND OF VERY COOL WX.
FOR THE EXTDD PD (WED NGT THRU SUN)...NWLY UPR FLO TAKES HOLD THRU
THE PD WHICH WL MAKE ANY PCPN FCST QUITE DIFFICULT...ESP GIVEN THE
MED RNG MDL DEPICTION OF WK VORT CNTRS PROPAGATING SEWD NR MO/IL AFT
FRI. GIVEN HOW FAR OUT THIS IS AND HIGH AMNT OF UNCERTAINTY...
DEFERRED PCPN CHCS TO SLGT CHC AT THIS PT. TEMPS WL BE ARND
SEASONABLE LVLS FOR ERL JUN.
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH UNTIL MIDNIGHT CDT.
TORNADO WATCH UNTIL 7 PM CDT.
.IL...FLOOD WATCH UNTIL MIDNIGHT CDT.
TORNADO WATCH UNTIL 7 PM CDT.
&&
TES
EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX. THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.Hazardous weather outlook, May 30, 4:50 PM CDT, 1 hour before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 450 PM CDT SUN MAY 30 2004 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-311200- ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL- COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON- JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION- MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE- PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 450 PM CDT SUN MAY 30 2004 ...SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS INCLUDING TORNADOES IS ONGOING AND WILL CONTINUE THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF CENTRAL AND EASTERN MISSOURI AS WELL AS SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE CONTINUES TO BE A HIGH RISK OF SEVERE THUNDERSTORMS FOR THIS EVENING ACROSS THE ENTIRE OUTLOOK AREA. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE PUSHING ACROSS EASTERN MISSOURI AND SOUTHWEST ILLINOIS THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO LEAVE THE AREA BY MIDNIGHT. THIS IS A PARTICULARLY DANGEROUS SITUATION WITH THE POTENTIAL FOR A FEW STRONG LONG-LIVED TORNADOES...VERY LARGE HAIL...AND DAMAGING STRAIGHT LINE WINDS. HEAVY RAINFALL ACCOMPANYING THE THUNDERSTORMS WILL ALSO RESULT IN A FLASH FLOOD THREAT...ESPECIALLY OVER PORTIONS OF SOUTHEAST MISSOURI. PEOPLE ARE URGED TO KEEP ABREAST OF THE LATEST WEATHER FORECASTS AND STATEMENTS...AND BE PREPARED IF SEVERE WEATHER THREATENS. DUE TO THE HOLIDAY WEEKEND...PEOPLE WHICH WILL BE OUTDOORS ARE URGED TO HAVE A SOURCE OF QUICK WEATHER INFORMATION CLOSE AT HAND. ALSO PEOPLE LIVING NEAR FLOOD-PRONE AREAS...CREEKS...STREAMS OR RIVERS...OR WITH RECREATIONAL INTERESTS IN THESE LOCATIONS NEED TO PAY VERY CLOSE ATTENTION TO RAPIDLY CHANGING WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY AFTERNOON ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND ACROSS THE ENTIRE AREA ON TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NEEDED THIS EVENING. SPOTTER GROUPS SHOULD PLAN ACCORDINGLY. TES
In the hours before
Local storm report, May 30, 5:34 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
534 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM FUNNEL CLOUD PATOKA 38.75N 89.10W
05/30/2004 MARION IL NWS EMPLOYEE
FUNNEL CLOUD DROPPING DOWN OVER TOWN OF PATOKA.
&&
CVKINGLocal storm report, May 30, 5:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
538 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG DEFIANCE 38.63N 90.78W
05/30/2004 ST. CHARLES MO TRAINED SPOTTER
8 TO 10 INCH DIAMETER TREES BLOWN DOWN ALONG HIGHWAY 94
IN DEFIANCE.
&&
CVKINGLocal storm report, May 30, 5:38 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
538 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0538 PM TSTM WND DMG DEFIANCE 38.63N 90.78W
05/30/2004 ST. CHARLES MO TRAINED SPOTTER
8 TO 10 INCH DIAMETER TREES BLOWN DOWN ALONG HIGHWAY 94
IN DEFIANCE.
&&
CVKINGLocal storm report, May 30, 5:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
548 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST BELLEVILLE 38.53N 90.00W
05/30/2004 73 MPH ST. CLAIR IL OFFICIAL NWS OBS
GUST 63 KT...73 MPH...AT KBLV.
&&
CVKINGLocal storm report, May 30, 5:48 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
548 PM CDT SUN MAY 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND GST BELLEVILLE 38.53N 90.00W
05/30/2004 73 MPH ST. CLAIR IL OFFICIAL NWS OBS
GUST 63 KT...73 MPH...AT KBLV.
&&
CVKINGSpecial weather statement, May 30, 5:50 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 550 PM CDT SUN MAY 30 2004 MOC007-019-027-051-055-071-073-103-111-113-127-135-137-139-151-163- 173-205-219-302315- AUDRAIN-BOONE-CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-KNOX-LEWIS- LINCOLN-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-SHELBY- WARREN- 550 PM CDT SUN MAY 30 2004 ...PORTIONS OF TORNADO WATCH #330 AND #334 HAVE BEEN CLEARED... THE SEVERE WEATHER THREAT HAS MOVED TO THE EAST OF THIS AREA AND THEREFORE PARTS OF THE TORNADO WATCHES HAVE BEEN CLEARED. THE FOLLOWING MISSOURI COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH #330... KNOX LEWIS MARION SHELBY MONROE RALLS PIKE AUDRAIN BOONE MONITEAU COLE CALLAWAY OSAGE GASCONADE MONTGOMERY LINCOLN WARREN THE FOLLOWING ILLINOIS COUNTIES HAVE BEEN REMOVED FROM TORNADO WATCH #334... ADAMS PIKE BROWN TES
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 3:27 PM CDT | Tornado Warning | LSX | Adams | 48 min |
| May 30, 4:04 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Madison, Montgomery | 41 min |
| May 30, 4:06 PM CDT | Severe Thunderstorm Warning | LSX | Brown | 39 min |
| May 30, 4:09 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Saint Clair | 51 min |
| May 30, 4:13 PM CDT | Tornado Warning | LSX | Bond, Madison, Montgomery | 47 min |
| May 30, 4:20 PM CDT | Tornado Warning | LSX | Bond, Clinton, Madison, Saint Clair | 40 min |
| May 30, 4:32 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 28 min |
| May 30, 4:44 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 46 min |
| May 30, 4:47 PM CDT | Tornado Warning | LSX | Brown | 28 min |
| May 30, 4:48 PM CDT | Tornado Warning | LSX | Fayette, Montgomery | 42 min |
| May 30, 4:51 PM CDT | Tornado Warning | LSX | Monroe | 39 min |
| May 30, 4:55 PM CDT | Tornado Warning | LSX | Bond, Clinton, Fayette, Marion | 50 min |
| May 30, 5:09 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 36 min |
| May 30, 5:19 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 41 min |
| May 30, 5:44 PM CDT | Tornado Warning | LSX | Fayette | 31 min |
| May 30, 6:14 PM CDT | Tornado Warning | LSX | Washington | 46 min |
| May 30, 6:36 PM CDT | Tornado Warning | LSX | Marion | 39 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.